Dangers of a Drug Relapse

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

A drug relapse can be extremely dangerous, which is why treatment programs and support groups are geared toward minimizing the possibility of relapse for recovering individuals. Unfortunately, though, drug addicted individuals do have a high potential for relapse, just like those suffering from other chronic diseases (NIDA). However, recovering individuals and their loved ones should be informed about the dangers of relapse, and a relapse prevention program should be part of any individual’s recovery.

We can help you find treatment. Call (800) 407-7195 toll free anytime.

Overdose

Drug Relapse

Relapsing on opioid drugs puts you at high risk of overdose.

Overdose is one of the riskiest possible outcomes of a drug relapse. Especially in the case of heroin, oxycodone, methadone, and other opioid-based drugs, individuals often overdose if they return to drug abuse and experience dangerous as well as deadly consequences. According to the NLM, “Because withdrawal reduces the person’s tolerance to the drug, those who have just gone through withdrawal can overdose on a much smaller dose than they used to take.”

Unconsciousness, slowed or stopped breathing, cold and clammy hands, and blue fingernails, lips or skin are all signs of a narcotic overdose. If you suspect that someone you know may have relapsed on opioid drugs and experienced an overdose as a result, you must call 911 and get them to the hospital immediately.

Return to Addictive Behavior

Many individuals who relapse realize the danger that they have put themselves in and seek help afterwards. But others may not. In some cases, the person may return to their addictive and harmful behavior after relapsing back to drug abuse. There are ways through which you can determine whether or not a person has begun to abuse drugs chronically again. The common symptoms are:

  • Secrecy
  • Paranoia
  • Refusal to discuss where they go or what they do when you are not with them
  • Hostility
  • A return to old habits
  • A refusal to continue attending treatment
  • Lying and manipulating others

When you notice these types of signs, it is important to confront the problem in the safest way possible for both you and the addicted individual. The signs above point to someone who have returned to addictive behavior after relapsing back to drug abuse, and they will likely not stop unless something very drastic or dangerous happens, which is why they will need your help. For help finding treatment call (800) 407-7195 toll free.

Call or chat Anytime. We’re Here for You.

(800) 407-7195
47,300* People Addicted
23,100* Getting Help
8,209* Deaths
*Statistic from 2015

Guilty Feelings and Dangerous Actions

While many individuals believe that the occurrence of a relapse means that the patient’s addiction treatment or recovery has failed, this is actually not true. As stated by the NIDA, “For the addicted individual, lapses to drug abuse do not indicate failure–rather, they signify that treatment needs to be reinstated or adjusted, or that alternate treatment is needed.”

However, many addicted individuals do not realize this. In some cases, recovering addicts punish themselves and may even take their own lives after relapsing. This is caused by feelings of failure or guilt, which is why it is so important that family members and friends encourage them after a relapse and remind them that it is only a temporary setback in their overall recovery.

Relapse is common, but attempting to minimize the risk of it is a necessary part of treatment for many reasons, one of the most important of which is to protect the individual from any possible dangers associated with relapse.

Treatment can help you get back on track. Call (800) 407-7195 toll free anytime to get help.

the Take-Away

When a person gets clean off of drugs, there is always a risk that they end up using them again. If they do, this is called a relapse. Relapse is associated with a host of dangers.